Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 264, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2008, 4:37 AM MDT for Eddy County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2008, 4:37 AM MDT (10:37 UTC)
- Expired
- Sep 14, 2008, 5:30 AM MDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 141037 SVRMAF NMC015-141130- /O.NEW.KMAF.SV.W.0264.080914T1037Z-080914T1130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 437 AM MDT SUN SEP 14 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 530 AM MDT * AT 432 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF LOCO HILLS...OR 13 MILES EAST OF ARTESIA...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... NORTHERN EDDY COUNTY... CENTRAL EDDY COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3283 10389 3255 10414 3279 10441 3296 10427 TIME...MOT...LOC 1035Z 309DEG 9KT 3278 10420 $$
1 follow-up statement
000
WWUS54 KMAF 141119
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 AM CDT SUN SEP 14 2008
NMC015-141130-
/O.CON.KMAF.SV.W.0264.000000T0000Z-080914T1130Z/
EDDY NM-
520 AM MDT SUN SEP 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM MDT
FOR NORTH CENTRAL EDDY COUNTY...
AT 514 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES SOUTHWEST OF LOCO HILLS...OR ABOUT 25 MILES EAST OF ARTESIA...
MOVING EAST AT 16 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
NORTHEASTERN EDDY COUNTY.
LAT...LON 3295 10427 3296 10426 3283 10390 3281 10390
3274 10398 3270 10400 3256 10413 3258 10418
3274 10435
TIME...MOT...LOC 1120Z 288DEG 14KT 3272 10399
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:04 AM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 14, 3:04 AM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 404 AM CDT SUN SEP 14 2008 .DISCUSSION... THIS MORNING THE REMAINS OF HURRICANE IKE HAVE QUICKLY MOVED OUT OF TEXAS AND WERE LOCATED OVER THE AR/MO BORDER THIS MORNING. BROAD TROUGH EXTENDING DOWN FROM THE GREAT LAKES WILL HELP PUSH A COLD FRONT THROUGH THE AREA TODAY... BUT AFTER THAT HIGH PRESSURE RETURNS. UPPER RIDGE DEVELOPS OVER THE GREAT BASIN AND BUILDS ACROSS THE ROCKIES BY MIDWEEK... STRETCHING ACROSS THE REST OF THE COUNTY BY LATE IN THE WEEK. THIS WILL RESULT IN FAIR WX FOR THE REGION. HAVE HAD A FEW SHOWERS AND THUNDERSTORMS CONTINUING THIS MORNING ACROSS PERMIAN BASIN AND TRANS PECOS AHEAD OF A COLD FRONT MOVING DOWN INTO AREA TODAY. ALSO HAVE A FEW STORMS NEAR ROSWELL MOVING TOWARD EDDY COUNTY. WILL KEEP SOME LOW POPS CENTRAL AND WEST TO ACCOUNT FOR ONGOING PRECIP... BUT EXPECT BY AFTERNOON MOST PRECIPITATION WILL BE SOUTH OF PECOS RIVER. MODELS CONTINUE TO DEVELOP PRECIP DURING THE DAY OVER DAVIS MTNS/TRANS PECOS. WILL KEEP CHANCE POPS IN TODAY... MAINLY SW... WITH LOW POPS TONIGHT FAR SOUTH. DRY FORECAST OUT BEGINNING MONDAY AND HAVE NO MENTION OF RAIN IN FOR REST OF FORECAST. EXACT WHEREABOUT OF FRONT DIFFICULT TO DETECT... ALREADY HAD A NORTH WIND CONTINUING FROM SATURDAY EVENING. BASED ON LOCATION OF DRIER AIR AND STRONGER WIND... BELIEVE FRONT STILL LOCATED OVER SOUTHERN PANHANDLE/SOUTH PLAINS AS OF EARLY MORNING. BY 12Z MODELS SHOW GOOD THERMAL GRADIENT AND PRESSURE PACKING DOWN ACROSS SE NM AND NRN PERMIAN BASIN WITH FRONT QUICKLY MOVING TO RIO GRANDE DURING THE DAY. EXPECT TO HAVE A FAIRLY GUSTY NORTHEAST WIND DEVELOP BY MIDDAY. GUADALUPE PASS COULD EVEN FLIRT WITH HIGH WIND CRITERIA AS FRONT MOVES THROUGH. AS FAR AS TEMPERATURES FALL LIKE WX EXPECTED NEXT FEW DAYS AS TEMPS COOL DOWN INTO THE 70S FOR HIGHS AND 50S FOR LOWS. 80S RETURN BY MID WEEK AS UPPER RIDGE MOVES BACK OVER THE REGION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 79 56 76 52 / 10 0 0 0 CARLSBAD NM 80 57 78 54 / 20 0 0 0 DRYDEN TX 85 60 80 55 / 30 20 0 0 FORT STOCKTON TX 80 58 78 55 / 20 10 0 0 GUADALUPE PASS TX 70 53 71 53 / 30 0 0 0 HOBBS NM 79 56 77 53 / 10 0 0 0 MARFA TX 75 50 72 45 / 30 10 0 0 MIDLAND INTL AIRPORT TX 79 55 77 53 / 10 0 0 0 ODESSA TX 80 56 79 54 / 10 0 0 0 WINK TX 84 59 82 55 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/72
Hazardous weather outlook, Sep 14, 3:59 AM MDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 AM CDT SUN SEP 14 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 459 AM CDT SUN SEP 14 2008 /359 AM MDT SUN SEP 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN TODAY AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS TODAY WILL GENERALLY BE ALONG AND SOUTHWEST OF A LINE FROM THE GUADALUPE AND DAVIS MOUNTAINS...TO THE BIG BEND NATIONAL PARK. BY TONIGHT... THUNDERSTORMS SHOULD BECOME MORE ISOLATED AND WILL MAINLY BE LOCATED SOUTH OF INTERSTATE 10. THE MAIN HAZARDS WITH THUNDERSTORMS TODAY AND TONIGHT WILL BE VERY HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING. STRONG WIND GUSTS IN EXCESS OF 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO ACCOMPANY THE STRONGEST STORMS. RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH DUE TO WATER RELEASES ALONG THE LUIS LEON RESERVOIR. ANY ADDITIONAL RAINFALL ALONG THE RIVER MAY RESULT IN ADDITIONAL RISES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 14, 4:26 AM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 526 AM CDT SUN SEP 14 2008 NMZ028-141130- EDDY COUNTY PLAINS- 426 AM MDT SUN SEP 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES EAST OF DAYTON AT 426 AM MDT...MOVING SOUTHEAST AT 10 MPH. ANOTHER STRONG STORM WAS LOCATED 15 MILES NORTHEAST OF CARLSBAD. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:10 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 14, 5:11 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 14, 6:28 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.